Alert archive / Louisiana / Special Weather Statements in 2020

Special Weather Statement, NWS New Orleans, LA

August 2, 2020Orleans Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 2, 2020, 2:13 PM CDT for Orleans Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 2:13 PM CDT (19:13 UTC)
Expired
Aug 2, 2020, 2:45 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA

County Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS84 KLIX 021913
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
213 PM CDT Sun Aug 2 2020

LAZ061>064-021945-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
213 PM CDT Sun Aug 2 2020

...A STRONG THUNDERSTORM MOVING EAST ACROSS METRO NEW ORLEANS...

At 211 PM CDT, a strong thunderstorm was located over Gretna, or over
Harvey, moving east at 15 mph.

The main threats from this thunderstorm will be frequent lightning 
and brie periods of heavy rainfall that could lead to ponding of 
water in low lying and poor drainage areas.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, Timberlane, Belle Chasse,
Gretna, Woodmere, Violet, Terrytown, Meraux, Poydras, Estelle and
Arabi.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

This storm is also producing heavy rainfall which could lead to some 
minor street flooding as well as reduced visibility along area 
roadways including Interstates 10 and 610, as well as the west bank 
expressway. Motorists should use caution and be prepared for sudden 
changes in visibility.

LAT...LON 2979 9013 3000 9012 3006 8985 2978 8987
TIME...MOT...LOC 1911Z 270DEG 12KT 2993 9007 

$$

95/DM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:30 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
130 PM CDT Sun Aug 2 2020

.AVIATION...

VFR conditions expected at all terminals this afternoon and
tonight. However, scattered showers and thunderstorms are expected
through 23z and affect KHUM, KMSY, KASD, KNEW, and KGPT. This
activity will temporarily drop ceilings and reduce visibility for
a short time. Moderate steering winds will push convection
northeast this afternoon and any taf site that do experience a
storm will be brief. Will cover with a tempo TSRA through 22z.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 2, 1:19 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
119 PM CDT Sun Aug 2 2020

LAZ060>062-021845-
Orleans-St. Charles-Upper Jefferson-
119 PM CDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CHARLES...WEST
CENTRAL ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...

At 117 PM CDT, a strong thunderstorm was located over St. Rose, or
near Hahnville, moving east at 15 mph.

The main threats from this thunderstorm will be frequent lightning
and brie periods of heavy rainfall that could lead to ponding of
water in low lying and poor drainage areas.

Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Jefferson, Gretna,
Harahan, Westwego, Woodmere, Elmwood, Luling, Bridge City, River
Ridge, Ama, Destrehan, Estelle, Waggaman, St. Rose and Boutte.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm is also producing heavy rainfall which could lead to some
minor street flooding as well as reduced visibility along area
roadways including Interstates 10 and 310. Motorists should use
caution and be prepared for sudden changes in visibility.

LAT...LON 2986 9038 3006 9035 3005 9026 3002 9018
      3002 9011 3004 9006 3003 9004 2984 9006
TIME...MOT...LOC 1817Z 272DEG 12KT 2996 9030

95/DM
Special weather statement, Aug 2, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 PM CDT Sun Aug 2 2020

LAZ061>064-021945-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
213 PM CDT Sun Aug 2 2020

...A STRONG THUNDERSTORM MOVING EAST ACROSS METRO NEW ORLEANS...

At 211 PM CDT, a strong thunderstorm was located over Gretna, or over
Harvey, moving east at 15 mph.

The main threats from this thunderstorm will be frequent lightning
and brie periods of heavy rainfall that could lead to ponding of
water in low lying and poor drainage areas.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, Timberlane, Belle Chasse,
Gretna, Woodmere, Violet, Terrytown, Meraux, Poydras, Estelle and
Arabi.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm is also producing heavy rainfall which could lead to some
minor street flooding as well as reduced visibility along area
roadways including Interstates 10 and 610, as well as the west bank
expressway. Motorists should use caution and be prepared for sudden
changes in visibility.

LAT...LON 2979 9013 3000 9012 3006 8985 2978 8987
TIME...MOT...LOC 1911Z 270DEG 12KT 2993 9007

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:34 PM CDTSpecial Marine WarningLIX26 min
Aug 2, 1:19 PM CDTSpecial Weather StatementLIXSaint Charles26 min
Aug 1, 9:26 PM CDTSpecial Weather StatementLIXPearl River34 min

Nearby

Special Weather Statements in Louisiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.